MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Catalog Number 400SMTXSFT011H
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/10/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Results: the fourth evaluated smart coil pet lock was intact on the proximal end of the pusher assembly.The pusher assembly was kinked approximately 120.0 cm from the proximal end.The embolization coil was intact with its pusher assembly and had offset coil winds.Conclusions: evaluation of the first and fourth smart coils revealed that the embolization coil had offset coil winds.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement, damage such as this may occur.During the functional test resistance was encountered, while attempting to advance the smart coil through of its introducer sheath and was unable to be advanced any further.Evaluation of the second and third smart coils revealed that the embolization coil winds were offset.If the introducer sheath is not properly aligned within the hub of the microcatheter prior to advancement through the microcatheter, damage such as this may occur.During the functional test, both embolization coils began to take shape inside the hub of the demonstration microcatheter and could not be advanced any further.If the offset coil are present prior to the functional test during evaluation, it is likely that the embolization coil may take shape inside the hub of a demonstration microcatheter.All four returned smart coils pusher assemblies had kinks.These kinks were likely incidental to the reported issue and may have occurred while attempting to advance the coils against resistance and packaging the devices backwards inside there packaging hoops.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure using penumbra smart coils (smart coils).During the procedure, the physician was unable to advance four smart coils into the hub of the non-penumbra microcatheter and, therefore, the smart coils were removed.There was no report of an adverse effect to the patient.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda 94502
MDR Report Key7679262
Report Number3005168196-2018-01360
Device Sequence Number1384159
Product Code HCG
UDI-Device Identifier00814548015170
UDI-Public00814548015170
Combination Product (Y/N)N
Initial Reporter StateTX
Initial Reporter CountryUS
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 06/11/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/09/2022
Device Catalogue Number400SMTXSFT011H
Device Lot NumberF75504
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/18/2018
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/11/2018
Initial Report FDA Received Date07/11/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1